Alert archive / Washington / Flash Flood Warnings in 2012

Flash Flood Warning 6, NWS Pendleton, OR

July 17, 2012Yakima County, Washington

NWS Pendleton, OR issued this flash flood warning at Jul 17, 2012, 6:49 PM PDT for Yakima County, Washington. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 6:49 PM PDT (01:49 UTC)
Expired
Jul 17, 2012, 7:45 PM PDT
In force
56 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Yakima County, WA

The radar

The Pendleton radar (KPDT), 164 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 1.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WGUS56 KPDT 180149
FFWPDT
WAC077-180245-
/O.NEW.KPDT.FF.W.0006.120718T0149Z-120718T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
649 PM PDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON...

* UNTIL 745 PM PDT

* AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 15 MILES SOUTH OF WHITE SWAN...
  OR 20 MILES SOUTHWEST OF TOPPENISH...MOVING NORTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PENDLETON.

&&

LAT...LON 4639 12112 4644 12076 4639 12040 4609 12031
      4607 12103

$$

MCW
2 follow-up statements
234 
WGUS76 KPDT 180217
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
717 PM PDT TUE JUL 17 2012

WAC077-180245-
/O.CON.KPDT.FF.W.0006.000000T0000Z-120718T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAKIMA WA-
717 PM PDT TUE JUL 17 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR SOUTH
CENTRAL YAKIMA COUNTY...

AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 9 MILES SOUTHEAST OF WHITE SWAN...OR 17 MILES SOUTHWEST OF
TOPPENISH...MOVING NORTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PENDLETON.

&&

LAT...LON 4639 12112 4644 12076 4639 12040 4609 12031
      4607 12103

$$

MCW
401 
WGUS76 KPDT 180238
FFSPDT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
738 PM PDT TUE JUL 17 2012

WAC077-180246-
/O.EXP.KPDT.FF.W.0006.000000T0000Z-120718T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAKIMA WA-
738 PM PDT TUE JUL 17 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM PDT FOR SOUTH
CENTRAL YAKIMA COUNTY...

THE SLOW MOVING THUNDERSTORM WITH HEAVY RAIN THAT PROMPTED THE FLASH 
FLOOD WARNING HAS WEAKENED AND MOVED OUT OF THE AREA.  THERE WILL BE 
ADDITIONAL THUNDERSTORMS TONIGHT THAT ARE CAPABLE OF PRODUCING VERY 
HEAVY RAIN IN YAKIMA COUNTY.

LAT...LON 4639 12112 4644 12076 4639 12040 4609 12031
      4607 12103

$$

MCW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:25 PM PDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 2:25 PM PDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
225 PM PDT TUE JUL 17 2012

CORRECTED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...AN UPPER LOW OVER
EXTREME NORTHWEST CALIFORNIA WILL REMAIN IN PLACE THROUGH WEDNESDAY
NIGHT. THIS SYSTEM NOW LOOKS TO BEGIN TO SHIFT NORTH AND OPEN
THURSDAY, THEN BEGIN TO KICK NORTHEAST THURSDAY NIGHT. THIS SYSTEM
WILL CONTINUE TO PUMP MOIST, UNSTABLE AIR INTO THE PACIFIC NORTHWEST
THROUGHOUT THIS PERIOD. THE MOISTURE LEVELS WILL DEEPEN SLIGHTLY ON
THURSDAY AS THE FLOW PULLS IN REMNANT MOISTURE FROM TROPICAL STORM
FABIO. PERIODS OF ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
TO OCCUR THROUGH THE PERIOD. SINCE THE AIR MASS OVER THE REGION WILL
CONTINUE TO BE UNUSUALLY MOIST, SOME OF THESE STORMS COULD PRODUCE
VERY HEAVY RAIN IN SHORT PERIODS OF TIME. THEREFORE WILL EXTEND THE
CURRENT FLASH FLOOD WATCH INTO FRIDAY MORNING. SMALL HAIL AND GUSTY
WINDS MAY ALSO BE PRODUCED BY STRAY STORMS. EXPECT OVERNIGHT TEMPS
TO BE MILD, WHILE HIGH TEMPS WILL BE WARM THOUGH SOME AREAS MAY BE
COOLER THAN EXPECTED DUE TO OCCASIONAL CLOUD COVER. 90

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...THE LOW PRESSURE SYSTEM
WILL MOVE THROUGH THE AREA ON FRIDAY...EXITING THE REGION BY FRIDAY
NIGHT. THIS WILL LEAD TO A DECREASE IN THE UNSETTLED CONDITIONS.
WITH A LOW PRESSURE SYSTEM IN SOUTHERN CANADA AND A HIGH PRESSURE
RIDGE TO THE SOUTH...THE REGION WILL BE UNDER A WESTERLY FLOW
THROUGH THE WEEKEND AND INTO THE NEW WEEK. THIS WILL LEAD TO DRY AND
WARM CONDITIONS FOR THE REGION. DMH

&&

.AVIATION...00Z TAFS...THUNDERSTORMS ARE DEVELOPING AGAIN THIS
AFTERNOON AND ARE EXPECTED TO CONTINUE DEVELOP THIS AFTERNOON AND
EVENING. MOST TAF SITES HAVE THE POTENTIAL FOR THUNDERSTORMS WITH
KPDT...KALW AND KPSC BEING THE TAF SITES MORE LIKELY TO SEE THEM.
HAVE INCLUDED VCTS IN THESE LOCATIONS WITH VCSH MENTIONED FOR THE
REMAINING SITES THAT HAVE LOWER CHANCES (THOUGH CAN NOT RULE OUT
THUNDERSTORMS MOVING INTO THOSE AREAS). THESE STORMS WILL CONTAIN
BRIEF VERY HEAVY RAIN WHICH MAY LOWER VISIBILITIES TO THE MVFR
CATEGORY. OTHERWISE... CONDITIONS WILL BE VFR OVER THE REGION
THROUGH THE PERIOD. WINDS WILL BE LESS THAN 15 KTS ACROSS THE
REGION...BUT BRIEF GUSTY WINDS ARE POSSIBLE NEAR THUNDERSTORMS.
STORMS ARE EXPECTED TO DECREASE OVERNIGHT...BUT ARE POSSIBLE AGAIN
TOMORROW AFTERNOON. DMH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  88  62  88 /  30  20  20  30
ALW  67  91  67  91 /  30  20  20  30
PSC  64  93  63  93 /  30  20  20  30
YKM  63  92  61  93 /  30  20  20  20
HRI  63  92  63  92 /  30  20  20  30
ELN  65  92  63  93 /  30  20  20  20
RDM  55  81  53  83 /  40  40  40  30
LGD  58  88  56  88 /  30  30  30  20
GCD  57  88  56  88 /  40  30  30  30
DLS  67  88  66  88 /  30  20  20  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH THROUGH FRIDAY MORNING
     ORZ041-042-044-049-050-502-503-505>509.

WA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING WAZ024-026>030-520-521.

&&

THREAT INDEX
WEDNESDAY : YELLOW
THURSDAY : YELLOW
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/84/84
Hazardous weather outlook, Jul 17, 2:54 PM PDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
254 PM PDT TUE JUL 17 2012

UPDATED FOR EXTENSION OF FLOOD WATCH

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
181415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
254 PM PDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING AND THUNDERSTORMS
     ALL ZONES

AN UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OFF THE EXTREME
NORTHWEST CALIFORNIA COAST WILL CONTINUE TO PUMP MOISTURE OVER THE
REGION AND SERVE AS THE TRIGGER FOR THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
AND THERE IS THE POTENTIAL FOR FLASH FLOODING. PLEASE REFER TO NWS
HAZARD PRODUCT ID PDXFFAPDT FOR MORE DETAILS ABOUT THE FLASH FLOOD
WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING AND THUNDERSTORMS WEDNESDAY AND THURSDAY
     ALL ZONES

THE CURRENT WEATHER PATTERN, WITH THE UPPER LEVEL LOW OVER EXTREME
NORTHWEST CALIFORNIA, WILL PERSIST THROUGH THURSDAY NIGHT. AS A
RESULT, THUNDERSTORMS WILL CONTINUE TO DEVELOP AT TIMES WEDNESDAY
AND THURSDAY. SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN
WITH THE POTENTIAL FOR FLASH FLOODING. THUS THE FLASH FLOOD WATCH
HAS BEEN EXTENDED INTO FRIDAY MORNING. PLEASE SEE NWS PRODUCT
PDXFFAPDT FOR MORE DETAILS. THE LOW WILL MOVE THROUGH THE REGION
FRIDAY AND WILL THEN BE FOLLOWED BY A DRIER WESTERLY FLOW OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Jul 17, 3:47 PM PDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
347 PM PDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 NE STARKEY            45.26N 118.39W
07/17/2012  E1.00 INCH       UNION              OR   PUBLIC

&&

DC
Local storm report, Jul 17, 4:46 PM PDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
446 PM PDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             15 SE HEPPNER           45.23N 119.30W
07/17/2012  E1.75 INCH       MORROW             OR   PUBLIC

0446 PM     HAIL             HEPPNER                 45.35N 119.55W
07/17/2012  E1.00 INCH       MORROW             OR   TRAINED SPOTTER

&&

DC
Local storm report, Jul 17, 5:29 PM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
529 PM PDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 WSW MINAM             45.62N 117.76W
07/17/2012  E1.00 INCH       UNION              OR   PUBLIC

            20 MINUTES OF HAIL FELL AROUND 5 PM AND COVERED THE
            GROUND. SEVERAL HAIL STONES WERE AT LEAST 1 INCH IN
            DIAMETER OR SLIGHTLY LARGER.

&&

DWEBER
Local storm report, Jul 17, 5:44 PM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
544 PM PDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             1 W WALLOWA             45.57N 117.54W
07/17/2012  E1.00 INCH       WALLOWA            OR   PUBLIC

            HEAVY HAIL CURRENTLY FALLING LARGEST HAIL STONES ARE THE
            SIZE OF A QUARTER IN DIAMETER WITH SEVERAL PENNY SIZED
            HAIL STONES AS WELL. NO SIGNIFICANT WIND TO REPORT WITH
            THE THUNDERSTORM.

&&

DWEBER
Local storm report, Jul 17, 6:32 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
632 PM PDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             11 ESE HEPPNER          45.30N 119.33W
07/17/2012  E1.00 INCH       MORROW             OR   PUBLIC

            HAIL THE SIZE OF A QUARTER IN DIAMETER WAS REPORTED WITH
            SOME MINOR CREEK FLASH FLOODING AROUND 530 PM.

&&

DWEBER
Special weather statement, Jul 17, 6:38 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
638 PM PDT TUE JUL 17 2012

WAZ026-520-180245-
EAST SLOPES OF THE WASHINGTON CASCADES WA-KITTITAS VALLEY WA-
638 PM PDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KITTITAS AND
NORTHWESTERN YAKIMA COUNTIES UNTIL 745 PM PDT...

AT 630 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
THORP TO 6 MILES SOUTH OF GOOSE PRAIRIE...AND MOVING NORTHWEST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LAT...LON 4702 12034 4665 12099 4683 12148 4687 12152
      4689 12153 4693 12147 4697 12147 4705 12139
      4712 12141 4715 12138 4715 12131 4721 12132
      4723 12136 4726 12129
TIME...MOT...LOC 0138Z 119DEG 18KT 4700 12084 4683 12129

DGW

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:48 PM PDTSevere Thunderstorm WarningPDTKlickitat42 min
Jul 17, 6:04 PM PDTSevere Thunderstorm WarningPDTYakima56 min
Jul 17, 6:32 PM PDTFlash Flood WarningPDTYakima73 min
Jul 17, 6:38 PM PDTSpecial Weather StatementPDTKittitas67 min
Jul 17, 6:59 PM PDTSpecial Weather StatementPDTYakima61 min
Jul 17, 7:28 PM PDTSevere Thunderstorm WarningPDTKittitas62 min

Nearby

Flash Flood Warnings in Washington, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.